Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Amarillo, TX

August 15, 2017Dallam County, Texas

NWS Amarillo, TX issued this special weather statement at Aug 15, 2017, 6:21 PM CDT for Dallam County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 6:21 PM CDT (23:21 UTC)
Expired
Aug 15, 2017, 7:15 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 171 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS84 KAMA 152321
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
621 PM CDT TUE AUG 15 2017
 
OKZ001-TXZ001-160015-
Cimarron OK-Dallam TX-
621 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 715 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Texline, or 10 miles northeast of Clayton, moving east
at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10300 3661 10300 3660 10225 3633 10227
      3642 10304 3650 10304
TIME...MOT...LOC 2321Z 273DEG 30KT 3652 10301 

$$

Schneider

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Aug 15, 5:58 PM CDT, 23 minutes earlier.

Area forecast discussion, Aug 15, 5:58 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
558 PM CDT Tue Aug 15 2017

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 00Z
Thursday. Showers and thunderstorms may impact portions of the
Panhandles this evening, however current thinking is that these
showers and thunderstorms may not impact any of the three TAF
sites at this time. Will continue to monitor. South to southwest
winds 5 to 15 knots will become west and northwest at the Amarillo
and Dalhart TAF sites around 10Z to 14Z Wednesday and then become
northwest and north at all three TAF sites after 13Z to 15Z
Wednesday.

Schneider

&&

.PREV DISCUSSION... /Issued 415 PM CDT Tue Aug 15 2017/

DISCUSSION...

August is on pace to be the "rainiest" month on record. Through
August 14th, this is the most rainfall ever on record for the
beginning of August with a total of 6.64" through the 14th. The
next closest record was in 1928 when we had 4.98" through the
14th. The record for August is 8.07" set back in 2009. The total
for the month so far from the rainfall earlier this morning is at
7.76".

Biggest change to this forecast package was to decrease chances for
rainfall today and tonight. That being said, we still have chances
but it doesn't look as good as it did 12-24 hours ago. Decreased
chances overall in the near-term as well. Still have a "rainy"
forecast going forward overall with multiple chances for
thunderstorms. Also noteworthy, Thursday night has been consistently
showing a good signal for rainfall in the evening through morning
hours of Friday the last several days. This seems to be the trend
through August with night precipitation. This could result in
possible flooding within thunderstorms that produce moderate to
heavy rainfall.

Satellite analysis at 20Z shows limited cumulus across the area
compared to yesterday, which is in line with forecast soundings
showing an elevated capping inversion. A surface trough axis was
located west of our forecast area in eastern New Mexico, where
showers/thunderstorms are beginning to develop just ahead of the
axis. With an upper level trough over western parts of the CONUS,
we are under southwesterly flow aloft. Showers and thunderstorms
west of us are generally moving towards the northeast from the
southwest. We are struggling to break the cap, but forecast
soundings have our western zones breaking the cap later this
afternoon/early evening. Western areas should start to see signs
of showers/thunderstorms by the 5pm-7pm timeframe. We have ample
CAPE around again today but 0-6km bulk shear values are still
unimpressive. Widespread severe weather does not look likely, and
chances are strong wind gusts will be the main concern for any
thunderstorms that do develop, albeit low chances. Severe weather
looks less likely than it did yesterday, and even strong storms
may struggle to develop today/tonight.

Wednesday looks to have very small chances for thunderstorms across
mainly our eastern zones. These are small chances at this time
around 20 percent. Our next "decent" chance for rainfall will be
Thursday night when we have 40-50 percent chances across a good
portion of the forecast area. Storms that do develop will have--as
with the trend lately--ample CAPE and weak bulk shear. Widespread
severe weather does not look likely but certainly a few storms
could be strong with winds the main threat. Storms will be slow
movers as well with a very moist atmosphere in place. There will
be good moisture transport into the forecast area with a decent
low level jet in place around 30 knots. Eastern areas could easily
get around half an inch to perhaps even an inch "broad brush"
wise. Localized higher amounts are definitely possible which could
lead to possible flooding or flash flooding as saturated soils
are in place across much of the forecast area.

Outside of these chances, thunderstorms are possible in nearly
every period, but its too early to say with much confidence the
possibility of severe weather or any other impacts. That being
said, signals for above normal rainfall through the end of August
are apparent.

Temperatures still look to be very close to normal for this time of
year through the extended.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Aug 15, 3:23 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 PM CDT Tue Aug 15 2017

OKZ001>003-TXZ001>020-160830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
323 PM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible late this afternoon and tonight
across the Panhandles, but more so for western parts of the
Panhandles where better chances reside. Some of the storms may
become strong to marginally severe, with damaging winds the
primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Wednesday through Monday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which could
result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Local storm report, Aug 15, 1:12 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
112 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     1 SE VEGA               35.24N 102.42W
08/14/2017  M60 MPH          OLDHAM             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700832

LG
Local storm report, Aug 15, 1:13 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
113 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
08/14/2017  M60 MPH          HARTLEY            TX   ASOS

0944 PM     TSTM WND GST     1 SE VEGA               35.24N 102.42W
08/14/2017  M60 MPH          OLDHAM             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1700831 AMA1700832

LG
Special weather statement, Aug 15, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
621 PM CDT TUE AUG 15 2017

OKZ001-TXZ001-160015-
Cimarron OK-Dallam TX-
621 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 715 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Texline, or 10 miles northeast of Clayton, moving east
at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10300 3661 10300 3660 10225 3633 10227
      3642 10304 3650 10304
TIME...MOT...LOC 2321Z 273DEG 30KT 3652 10301

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:18 PM CDTSevere Thunderstorm WarningAMADallam, Hartley87 min
Aug 14, 8:01 PM CDTSevere Thunderstorm WarningAMADallam, Hartley44 min
Aug 14, 8:17 PM CDTAreal Flood AdvisoryAMAHartley3 hr
Aug 14, 8:23 PM CDTSevere Thunderstorm WarningAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 1 more82 min
Aug 14, 9:43 PM CDTSevere Thunderstorm WarningAMACarson, Deaf Smith, Moore, Oldham, Potter, Randall92 min
Aug 14, 10:00 PM CDTAreal Flood AdvisoryAMADeaf Smith, Hartley, Oldham4 hr
Aug 14, 10:28 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham, Potter, Randall3 hr
Aug 14, 10:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Donley, Gray, Potter and 1 more73 min
Aug 14, 11:12 PM CDTAreal Flood AdvisoryAMADeaf Smith, Randall2 hr
Aug 14, 11:42 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Donley, Gray3 hr
Aug 14, 11:57 PM CDTSpecial Weather StatementAMAArmstrong, Collingsworth, Donley78 min
Aug 15, 6:33 PM CDTSpecial Weather StatementAMADallam57 min

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.